Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 31, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 12, 2016, 7:38 PM MDT for 7 counties in Nebraska; Laramie County, Wyoming. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2016, 7:38 PM MDT (01:38 UTC)
- Expired
- Jun 12, 2016, 8:15 PM MDT
- In force
- 37 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Laramie County, WY
The radar
The Cheyenne radar (KCYS), 135 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:47 PM MDT | TSTM WND GST 60 | Bushnell, NE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 1.6 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 322 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 2628 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
106
WUUS55 KCYS 130138
SVRCYS
NEC007-013-033-105-123-157-165-WYC021-130215-
/O.NEW.KCYS.SV.W.0031.160613T0138Z-160613T0215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
738 PM MDT SUN JUN 12 2016
THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CHEYENNE COUNTY IN THE PANHANDLE OF NEBRASKA...
BANNER COUNTY IN THE PANHANDLE OF NEBRASKA...
WESTERN MORRILL COUNTY IN THE PANHANDLE OF NEBRASKA...
SOUTHEASTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...
EASTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...
KIMBALL COUNTY IN THE PANHANDLE OF NEBRASKA...
SOUTHERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...
SOUTHEASTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...
* UNTIL 815 PM MDT
* AT 737 PM MDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF HEMINGFORD TO NEAR KILPATRICK LAKE
TO NEAR MOOMAWS CORNER TO 8 MILES SOUTHEAST OF HARRISBURG TO NEAR
PANORAMA POINT...MOVING EAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SCOTTSBLUFF...ALLIANCE...KIMBALL...GERING...BAYARD...TERRYTOWN...PINE
BLUFFS...MINATARE...DIX...LAKE ALICE...REDINGTON...MOOMAWS CORNER...
ANGORA...OLIVER RESERVOIR...CHIMNEY ROCK STATE PARK...KIMBALL AIRPORT...
WILDCAT HILLS STATE RECREATION AREA...SCOTTSBLUFF AIRPORT...
HARRISBURG AND SCOTTS BLUFF NATIONAL MONUMENT.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 398 AND 402.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS IS AN EXTREMELY DANGEROUS SITUATION. THESE STORMS ARE PRODUCING
WIDESPREAD WIND DAMAGE ACROSS SCOTTSBLUFF COUNTY AND BANNER COUNTY.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 4227 10278 4101 10356 4103 10420 4184 10374
4229 10351
TIME...MOT...LOC 0137Z 254DEG 39KT 4230 10322 4210 10335 4184 10337
4147 10362 4105 10395
HAIL...0.88IN
WIND...60MPH
$$
CLAYCOMBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 5:54 PM MDT, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 12, 5:54 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 554 PM MDT SUN JUN 12 2016 .SHORT TERM...(Tonight through Tuesday night) Issued at 437 PM MDT Sun Jun 12 2016 Thunderstorms will continue over southeast Wyoming and western Nebraska Panhandle this afternoon. Following a few severe thunderstorms early this afternoon, the severe threat is diminishing. May see a few more marginal severe thunderstorms over the next hour or two but the threat will diminish. mid level lapse rates and CAPE values are lower in northern and far eastern portions of the forecast area. Therefore not expecting as strong of thunderstorm updrafts, especially by this evening. The main chances for severe thunderstorms will be Monday afternoon. Shortwave energy will move across the forecast area in the afternoon. Stronger synoptic forcing will be accompanied by 2000-3000 j/kg of CAPE and 30-40 kts of 0-6 km bulk shear, which should produce supercell thunderstorms with strong updrafts. Expecting large and possibly very large hail with some storms, especially along and east of the Laramie Range. A few tornadoes will also be possible given easterly low level winds and rapid veering of the winds from the boundary layer into the mid levels of the atmosphere. Heavy rain is also expected with some thunderstorms which may lead to localized flash flooding Monday afternoon and evening. .LONG TERM...(Wednesday through Sunday) Issued at 437 PM MDT Sun Jun 12 2016 The shortwave will be exiting to the east on Wednesday with heights rising across SE Wyoming and the western Nebraska Panhandle by midweek as the upper high over New Mexico becomes more extensive across the central and southern Rockies. Only some small PoPs will be carried for the very northern part of the Nebraska Panhandle on Friday as a minor shortwave rides over the top of the upper ridge. Otherwise warm again for the mid to latter part of next week with 80s and 90s east of the Laramie Range and 80s in the high valleys out west...60s above 9000 feet elevation. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 550 PM MDT Sun Jun 12 2016 Isolated thunderstorms, some strong, through 03Z, producing wind gusts up to 50 knots, hail and localized turbulence along with brief MVFR. Otherwise VFR prevails. Areas of IFR in fog and low clouds developing from 09Z to 15z at Laramie, Cheyenne, Chadron, Alliance, Scottsbluff and Sidney. Scattered thunderstorms developing after 19Z Monday producing wind gusts up to 50 knots. && .FIRE WEATHER... Issued at 127 PM MDT Sun Jun 12 2016 Showers and thunderstorms expected over much of southeast wyoming and western Nebraska Panhandle Monday as a disturbance moves across the area. Cool and dry Tuesday then turning warmer through the later portions of the week but generally remaining dry. Main chance for showers and thunderstorms will be in the mountains. && .HYDROLOGY... Issued at 127 PM MDT Sun Jun 12 2016 The flood threat continues to decrease as more and more snow melt comes out of the mountains and snow pack decreases. Will keep an eye on any thunderstorms which move over the snowy and sierra madre ranges the next few weeks. At this time the likelihood of high impact flooding is low as widespread heavy rains over the mountains appears unlikely given the current weather pattern. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...SML LONG TERM...JG AVIATION...RUBIN FIRE WEATHER...SML HYDROLOGY...SML
Hazardous weather outlook, Jun 12, 10:55 AM MDT, 8 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1055 AM MDT SUN JUN 12 2016 WYZ103>106-109>117-131000- NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS- SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS- SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE- UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY- SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- 1055 AM MDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER THE MOUNTAINS AND SPREAD EAST ONTO THE ADJACENT FOOTHILLS AND VALLEYS BY LATE AFTERNOON. GUSTY WINDS TO 50 MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON...ESPECIALLY OVER THE HIGHER TERRAIN. GUSTY WINDS TO 50 MPH...SMALL HAIL...FREQUENT LIGHTNING AND BRIEF MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 131000- DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1055 AM MDT SUN JUN 12 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF PANHANDLE NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP EARLY THIS AFTERNOON OVER THE MOUNTAINS AND SPREAD EAST ONTO THE PLAINS BY LATE AFTERNOON. GUSTY WINDS TO 60 MPH...HAIL UP TO ONE INCH...FREQUENT LIGHTNING AND MODERATE TO HEAVY RAINFALL WILL BE POSSIBLE WITH A FEW STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP MONDAY AFTERNOON EVENING ALONG AND EAST OF THE LARAMIE RANGE. SOME STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE...MAINLY EAST OF A LINE FROM LUSK TO LARAMIE. THE MAIN THREATS WILL BE LARGE HAIL...LOCALLY HEAVY RAINFALL...FREQUENT LIGHTNING AND GUSTY WINDS TO 60 MPH. A FEW TORNADOES WILL BE POSSIBLE OVER THE WESTERN NEBRASKA PANHANDLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.
In the hours before
Local storm report, Jun 12, 6:57 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
657 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0634 PM FLASH FLOOD TORRINGTON 42.07N 104.18W
06/12/2016 GOSHEN WY PUBLIC
FLOODING OCCURRING IN TORRINGTON. REPORT RECEIVED VIA
TWITTER.
&&
GCLAYCOMLocal storm report, Jun 12, 7:09 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
709 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM FLASH FLOOD CHEYENNE 41.15N 104.79W
06/12/2016 LARAMIE WY PUBLIC
PICTURES OF LINCOLN WAY IN CHEYENNE. LINCOLN UNDER A FOOT
OF WATER OR MORE. RECEIVED VIA FACEBOOK.
&&
GCLAYCOMLocal storm report, Jun 12, 7:10 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
710 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM TSTM WND GST 4 WSW SCOTTSBLUFF 41.85N 103.73W
06/12/2016 E60 MPH SCOTTS BLUFF NE PUBLIC
SHOOK TRUCK AROUND PRETTY GOOD.
&&
AAHLocal storm report, Jun 12, 7:21 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
721 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND GST 1 W SCOTTS BLUFF NATION 41.84N 103.73W
06/12/2016 E60.00 MPH SCOTTS BLUFF NE PUBLIC
55-65 MPH WINDS.
0705 PM TSTM WND GST SCOTTSBLUFF 41.87N 103.66W
06/12/2016 E69.00 MPH SCOTTS BLUFF NE PUBLIC
DAVIS SYSTEM
0708 PM TSTM WND GST 1 E SCOTTSBLUFF 41.87N 103.64W
06/12/2016 E61.00 MPH SCOTTS BLUFF NE BROADCAST MEDIA
&&
AAHLocal storm report, Jun 12, 7:31 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
731 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM NON-TSTM WND DMG SCOTTSBLUFF 41.87N 103.66W
06/12/2016 SCOTTS BLUFF NE BROADCAST MEDIA
MULTIPLE REPORTS FROM COUNTY OFFICIALS OF DOWNED TREES
AND BRANCHES. POWER OUTAGES REPORTED IN PORTIONS OF
SCOTTS BLUFF AND BANNER COUNTIES.
&&
AAHLocal storm report, Jun 12, 7:32 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
732 PM MDT SUN JUN 12 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0728 PM TSTM WND DMG SCOTTSBLUFF 41.87N 103.66W
06/12/2016 SCOTTS BLUFF NE BROADCAST MEDIA
MULTIPLE REPORTS FROM COUNTY OFFICIALS OF DOWNED TREES
AND BRANCHES. POWER OUTAGES REPORTED IN PORTIONS OF
SCOTTS BLUFF AND BANNER COUNTIES.
&&
AAHThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:03 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Box Butte, Kimball, Morrill, Scotts Bluff, Sioux | 42 min |
| Jun 12, 7:59 PM MDT | Flash Flood Warning | CYS | Banner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more | 9 hr |
| Jun 12, 8:11 PM MDT | Severe Thunderstorm Warning | CYS | Banner, Box Butte, Cheyenne, Kimball, Morrill, Scotts Bluff and 1 more | 49 min |
| Jun 12, 9:24 PM MDT | Severe Thunderstorm Warning | CYS | Box Butte, Cheyenne, Morrill | 27 min |
| Jun 13, 10:21 AM MDT | Flash Flood Watch | CYS | Banner, Kimball, Scotts Bluff | 10 hr |
| Jun 13, 4:29 PM MDT | Special Weather Statement | CYS | Sioux | 46 min |
| Jun 13, 5:12 PM MDT | Special Weather Statement | CYS | Dawes | 48 min |
| Jun 13, 5:52 PM MDT | Special Weather Statement | CYS | Sioux | 53 min |
| Jun 12, 6:01 PM MDT | Flash Flood Warning | CYS | Laramie | 3 hr |
| Jun 12, 6:50 PM MDT | Flash Flood Warning | CYS | Laramie | 3 hr |
| Jun 13, 12:21 PM MDT | Special Weather Statement | CYS | Converse | 39 min |
| Jun 13, 12:37 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 38 min |
| Jun 13, 1:19 PM MDT | Special Weather Statement | CYS | Platte | 41 min |
| Jun 13, 1:28 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 47 min |
| Jun 13, 2:10 PM MDT | Severe Thunderstorm Warning | CYS | Platte | 30 min |
| Jun 13, 5:50 PM MDT | Special Weather Statement | CYS | Converse | 40 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2016Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.